CaltechAUTHORS
  A Caltech Library Service

On a fourth-order envelope equation for deep-water waves

Janssen, Peter A. E. M. (1983) On a fourth-order envelope equation for deep-water waves. Journal of Fluid Mechanics, 126 . pp. 1-11. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120712-123639248

[img]
Preview
PDF - Published Version
See Usage Policy.

546Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120712-123639248

Abstract

The ordinary nonlinear Schrödinger equation for deep-water waves (found by a perturbation analysis to O(ε^3) in the wave steepness ε) compares unfavourably with the exact calculations of Longuet-Higgins (1978) for ε > 0·10. Dysthe (1979) showed that a significant improvement is found by taking the perturbation analysis one step further to O(ε^4). One of the dominant new effects is the wave-induced mean flow. We elaborate the Dysthe approach by investigating the effect of the wave-induced flow on the long-time behaviour of the Benjamin–Feir instability. The occurrence of a wave-induced flow may give rise to a Doppler shift in the frequency of the carrier wave and therefore could explain the observed down-shift in experiment (Lake et al. 1977). However, we present arguments why this is not a proper explanation. Finally, we apply the Dysthe equations to a homogeneous random field of gravity waves and obtain the nonlinear energy-transfer function recently found by Dungey & Hui (1979).


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1017/S0022112083000014DOIUNSPECIFIED
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=375963&fulltextType=RA&fileId=S0022112083000014PublisherUNSPECIFIED
Additional Information:© 1983 Cambridge University Press. Received 4 March 1982. Published online: 20 April 2006. The author is pleased to acknowledge useful discussions with M. J. McGuinness, P. G. Saffman and G. B. Whitham.
Record Number:CaltechAUTHORS:20120712-123639248
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20120712-123639248
Official Citation:Peter A. E. M. Janssen (1983). On a fourth-order envelope equation for deep-water waves. Journal of Fluid Mechanics, 126 , pp 1-11 doi:10.1017/S0022112083000014
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:32391
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:13 Jul 2012 16:57
Last Modified:26 Dec 2012 15:31

Repository Staff Only: item control page